Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 55, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 21, 2024, 4:15 PM CDT for 6 counties in Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2024, 4:15 PM CDT (21:15 UTC)
- Expired
- Jul 21, 2024, 6:38 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarke County, MS, Jasper County, MS, Lauderdale County, MS, Newton County, MS, Scott County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 74 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:49 PM CDT | FLASH FLOOD | 1 Nw Russell, MS | Flash flooding over Charlie Dunn road near homes via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WGUS54 KJAN 212115
FFWJAN
MSC023-061-075-101-123-129-220015-
/O.NEW.KJAN.FF.W.0055.240721T2115Z-240722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
415 PM CDT Sun Jul 21 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Scott County in central Mississippi...
Smith County in central Mississippi...
Northern Clarke County in east central Mississippi...
Jasper County in east central Mississippi...
Lauderdale County in east central Mississippi...
Southern Newton County in east central Mississippi...
* Until 715 PM CDT.
* At 415 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Meridian, Newton, Bay Springs, Raleigh, Collinsville, Marion,
Nellieburg, Stonewall, Toomsuba, Hickory, Enterprise, Lauderdale,
Mize, Chunky, Louin, Pachuta, Montrose, Sylvarena, Rose Hill and
Garlandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3178 8965 3205 8966 3232 8932 3257 8839
3216 8844 3179 8958
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
sas202 follow-up statements
274
WGUS74 KJAN 212209
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
509 PM CDT Sun Jul 21 2024
MSC061-101-123-129-212219-
/O.CAN.KJAN.FF.W.0055.000000T0000Z-240722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Newton MS-Scott MS-Smith MS-
509 PM CDT Sun Jul 21 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN SCOTT, SMITH,
JASPER AND SOUTHERN NEWTON COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 3257 8839 3216 8844 3201 8891 3243 8892
$$
MSC023-075-220015-
/O.CON.KJAN.FF.W.0055.000000T0000Z-240722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke MS-Lauderdale MS-
509 PM CDT Sun Jul 21 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS
EVENING FOR NORTHERN CLARKE AND LAUDERDALE COUNTIES...
At 509 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Meridian, Collinsville, Marion, Nellieburg, Stonewall, Toomsuba,
Enterprise, Lauderdale, Pachuta, Zero, Sable, Savoy, Causeyville,
Middleton, Snell, Meehan, Alamucha, Suqualena and Kewanee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3257 8839 3216 8844 3201 8891 3243 8892
FLASH FLOOD...RADAR INDICATED
$$
sas20904 WGUS74 KJAN 212338 FFSJAN Flash Flood Statement National Weather Service Jackson MS 638 PM CDT Sun Jul 21 2024 MSC023-075-212348- /O.CAN.KJAN.FF.W.0055.000000T0000Z-240722T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clarke MS-Lauderdale MS- 638 PM CDT Sun Jul 21 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CLARKE AND LAUDERDALE COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3257 8839 3216 8844 3201 8891 3243 8892 $$ sas20
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:44 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 21, 12:44 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1244 PM CDT Sun Jul 21 2024 ...New AVIATION... .MESOSCALE UPDATE... Issued at 1010 AM CDT Sun Jul 21 2024 Convection have moved out or dissipated within the last hour or so. Dewpoints across the east/southeast were in the mid to upper 70s, which is still brutal for temps in the mid 80s. There were a few breaks in the clouds, so looking for some brief warming. Otherwise, models show convection returning by early afternoon. Made some small adjustments to pops to account for the break. No other real changes to the short term forecast. && .DISCUSSION... Issued at 426 AM CDT Sun Jul 21 2024 Today through Tonight... Early morning water vapor/RAP analysis indicate stagnant trough axis centered over the MS Valley to Gulf Coast, driven by Rex Block synoptic pattern locked in. The main corridor of the vertically stacked low is analyzed over the Hudson Bay but is progged to swing to the east today. Deep ridging persists in the Desert Southwest to SoCal, Rockies to the Interior Plains/Prairie Provinces of Canada. Subtropical ridge remains in the southwestern Atlantic, Bahamas into the eastern Gulf of Mexico. Shortwave trough is analyzed in water vapor imagery & evening synoptic analysis in the Mid-West. This wave will slowly sink southward through the aftn to evening & slightly close off before enough positive vorticity advection (PVA) lifts it back northeast into the morning hours. Heavy rain potential persists today, especially with precipitation developing early, but HREF probs > 3 inches have shifted slightly to the south of the I-20 corridor today, so trimmed the "Limited" flood graphic for today to focus along & south of a line from Franklin-Tensas parishes in LA to Warren-Rankin-Leake- Neshoba-Noxubee & into Hwy 82 but east of I-55 into early next week. The mesoscale features remain the same: light to chaotic propagation vectors, >90th percentile precipitable water (PWs) southeast of the Natchez Trace/tropical airmass & deep warm cloud depth >14.5-15kft. This is progged to persist into the aftn to evening hours. Any areas that have seen recent rain may have more responsive soils & lower flash flood guidance (FFGs) for faster, sufficient runoff, especially in low-lying & urban areas, so localized flash flooding remains possible. Drier air is analyzed in GOES East total PWs <1.5 inches northwest of the Natchez Trace, so rain & any storm chances will be at a minimum in the Delta. Highs will be near to seasonably cool in the upper 80s to low 90s northwest of the Natchez Trace, where rain chances will be more limited. Lows will be seasonable in the upper 60s to low 70s. Some patchy fog is possible in areas this morning & again into tonight, especially in areas that receive sufficient rainfall. Dense fog chances have been mostly at a minimum. Light flow should preclude severe chances but a stronger storm or two can't be ruled out. /DC/ Monday through Sunday... Not to sound like a broken record but...not much has changed throughout the longterm period. We will remain in this stagnant pattern full of rain chances everyday, with variable intensity and coverage, as tropical moisture and multiple rounds of shortwave energy continues to flow into the southeastern states. Through the longterm our area will be situated in between an upper level trough across the central states with an associated stalled front and ridging over the southeastern states resulting in a southwesterly flow with a steady stream of tropical moisture across the region. While most rain chances will be diurnally driven, this frontal boundary will often be influenced by rounds shortwave energy of a low pressure system as it makes its way through the Mid-West, which will provide shortwave energy and forcing to help keep rain chances constant. With ample amounts of deep moisture in the atmosphere, rainfall will be efficient with areas of heavy downpours at times with several inches possible over a short amount of time. Thus, a "Limited" flash flooding threat will continue into mid-week for areas south of I-20 and portions of the northeast. The coverage of the "Limited" graphic will be reevaluated day-to-day to include or exclude areas as needed. As for heat, consistent cloud cover and rain chances will keep the heat in check keeping max temps well below climo for this time of the year. By late week, the pattern does begin to change with high pressure expanding into the Gulf, possibly signaling a change in the rainy pattern the Gulf Coast region has been stuck in. /KVP/ && .AVIATION... (18Z TAFS) Issued at 1244 PM CDT Sun Jul 21 2024 Patchy MVFR ceilings remain across parts of south MS and central LA with VFR conditions elsewhere. SHRA and TS are currently developing across central and south MS and will becoming more numerous through the afternoon, bringing brief ceiling and visibility reductions at times in heavier rain...mainly southeast of GLH and GWO. Coverage of rain will diminish this evening with another round of low stratus and/or fog possible overnight into Sunday morning, especially across south MS and central LA. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 88 72 86 / 30 80 60 70 Meridian 71 89 70 88 / 40 90 60 70 Vicksburg 72 88 72 86 / 20 70 70 70 Hattiesburg 73 88 73 90 / 50 90 40 70 Natchez 72 87 71 85 / 40 80 60 70 Greenville 71 88 71 83 / 10 50 60 70 Greenwood 71 88 71 84 / 10 60 60 70 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 07/DC/KVP/DL
In the hours before
Special weather statement, Jul 21, 1:17 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
117 PM CDT Sun Jul 21 2024
MSZ073-211900-
Lamar MS-
117 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAMAR COUNTY THROUGH 200
PM CDT...
At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pine Burr, or 12 miles west of Purvis, moving east
at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hattiesburg, Purvis, Oak Grove, and Pine Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3111 8966 3126 8965 3132 8935 3110 8935
TIME...MOT...LOC 1817Z 270DEG 10KT 3120 8960
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DLSpecial weather statement, Jul 21, 3:06 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT Sun Jul 21 2024
MSZ057-212100-
Jasper MS-
306 PM CDT Sun Jul 21 2024
...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 400 PM
CDT...
At 306 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Vernon, or 7 miles southeast of Bay Springs,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Bay Springs, Turnerville, and Vernon around 310 PM CDT.
Paulding around 325 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3181 8932 3222 8932 3222 8892 3183 8891
TIME...MOT...LOC 2006Z 214DEG 18KT 3189 8920
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SASSpecial weather statement, Jul 21, 3:11 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT Sun Jul 21 2024
MSZ050-051-056-212115-
Scott MS-Smith MS-Newton MS-
311 PM CDT Sun Jul 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NEWTON...NORTHEASTERN SMITH AND
EASTERN SCOTT COUNTIES THROUGH 415 PM CDT...
At 311 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Pineville, or 11 miles southeast of Forest, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lake and Roberts around 320 PM CDT.
Lawrence around 325 PM CDT.
Newton around 335 PM CDT.
Conehatta around 345 PM CDT.
Decatur around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3222 8932 3208 8932 3204 8942 3215 8958
3258 8939 3258 8892 3223 8891
TIME...MOT...LOC 2011Z 214DEG 18KT 3221 8939
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SASSpecial weather statement, Jul 21, 3:39 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
339 PM CDT Sun Jul 21 2024
MSZ055-056-212145-
Smith MS-Simpson MS-
339 PM CDT Sun Jul 21 2024
...STRONG THUNDERSTORMS WILL IMPACT SIMPSON AND SOUTHERN SMITH
COUNTIES THROUGH 445 PM CDT...
At 339 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Shivers, or 11 miles southwest of Magee, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Magee and Sanatorium around 345 PM CDT.
Martinville around 355 PM CDT.
Mize around 400 PM CDT.
Raleigh and Center Ridge around 410 PM CDT.
Sylvarena around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3177 9013 3177 9011 3179 9011 3205 8988
3205 8973 3207 8973 3208 8932 3181 8932
3176 9013
TIME...MOT...LOC 2039Z 244DEG 35KT 3179 8990
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SASSpecial weather statement, Jul 21, 3:53 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
353 PM CDT Sun Jul 21 2024
MSZ046-052-058-212145-
Kemper MS-Lauderdale MS-Clarke MS-
353 PM CDT Sun Jul 21 2024
...STRONG THUNDERSTORMS WILL IMPACT KEMPER...CLARKE AND LAUDERDALE
COUNTIES THROUGH 445 PM CDT...
At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blackwater to 6 miles south of Snell.
Movement was east at 30 mph.
HAZARD...Heavy Rainfall.
SOURCE...Radar indicated.
IMPACT...Localized flooding of roadways, especially urban and low
lying areas.
Strong thunderstorms will be near...
Toomsuba, Lauderdale, Tamola, Alamucha, and Kewanee around 355 PM
CDT.
Porterville around 400 PM CDT.
Electric Mills around 410 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3200 8846 3200 8891 3271 8890 3293 8835
TIME...MOT...LOC 2052Z 254DEG 28KT 3266 8861 3210 8846
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
SASThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:57 PM CDT | Special Weather Statement | JAN | Marion | 33 min |
| Jul 20, 9:02 PM CDT | Flash Flood Warning | JAN | Marion | 108 min |
| Jul 21, 1:17 PM CDT | Special Weather Statement | JAN | Lamar | 43 min |
| Jul 21, 2:03 PM CDT | Flash Flood Warning | JAN | Rankin | 2 hr |
| Jul 21, 3:06 PM CDT | Special Weather Statement | JAN | Jasper | 54 min |
| Jul 21, 3:11 PM CDT | Special Weather Statement | JAN | Newton | 64 min |
| Jul 21, 3:39 PM CDT | Special Weather Statement | JAN | Simpson, Smith | 66 min |
| Jul 21, 3:53 PM CDT | Special Weather Statement | JAN | Clarke, Kemper, Lauderdale | 52 min |
| Jul 21, 4:05 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 27 min |
| Jul 21, 4:54 PM CDT | Special Weather Statement | JAN | Jefferson Davis, Lawrence, Lincoln, Simpson | 66 min |
| Jul 21, 5:56 PM CDT | Special Weather Statement | JAN | Lawrence, Lincoln | 64 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.